Raising t3 has raised temp but not pulse?

Almost four weeks ago I began taking a reduced dose of levo (from 75/100 to 50) and raised dose of t3, from 10 to 15 to 20 for four days, then I had a night of feeling hyper so I put it back down to 15 and this week have raised it to 20 again.

Today is day 4 of raising t3 back up to 20 and my pulse is fine, even a bit lower than usual. It tended to be around 80 on my old dose and on this dose it is between 70 and 80. My temp has gone right up over 37, which in my whole life has only ever happened when I was unwell. Earlier today it was 37.2 and now it is 37.

Just like the last time I think 20mcg t3 it is a bit too much for me by day four. Feeling pretty physically awful, weak and tired, not hyper ragey. Waking 7-8hrs after taking bedtime dose of t3/levo and up for a while before falling back to sleep.

Not sure where to go from here if I want to keep my levo low (my last rt3 test was slightly raised and I haven't felt well in a long time). Splitting the t3 to more than two doses is impractical and split doses of less than 10 seem to cause problems. I could alternate 25/50 levo? I'm a little reluctant to stay at this dose but no idea what to do next.

Last edited by

14 Replies

oldestnewest
  • PB,

    You might want to stick with 15mcg T3 for 7-8 days while the higher dose Levothyroxine washes out and then see how you feel on 25/50 Levothyroxine + 20mcg T3.

  • Thanks, will give it a go. Funny, I feel almost exactly the same as I do on too low a dose of meds: floppy, weak, tired. Just hotter.

  • PB,

    Reducing 75/100 to 50mcg and replacing only an extra 5mcg T3 could mean you are under medicated. It may be worth having a thyroid blood test to check.

  • I was on 75/100 levo and 10t3. I am now on 50 levo and 20 t3 so have reduced by 37.5 levo per day and added 10 t3.

    I have thought about testing now. I would imagine that the 37+ temp is incontrovertibly a sign that this is not hypo.

  • PB,

    I don't believe temperature says anything about being optimally medicated. A spike in temperature after increasing dose may indicate over replacement but one reading >37 isn't significant.

  • Not one reading, I've been following it over the last 48hrs.

  • I have read that a combination of T4/T3 at a 3 to 1 level was found preferable but, of course, it could differ between what people feel I think.

  • Thanks shaws, do you mean in proportions of 3 to 1 (eg 60 levo + 20 t3) to get the best results?

    I have been periodically trying to tweak the proportions over something like four years and have always had issues w either reducing levo or raising t3. I am heartily sick of it but also sick of dragging about like the walking dead so now I'm really digging my heels in to avoid going back to my same levo dose.

    I've never felt better than when I was taking 150 levo and 10 t3 about four years ago, but even that was short-lived and after six months tests showed I was a bit hyper and before I even changed my meds I felt very hypo.

    It is all a magical effing mystery.

  • They are wrong to change our doses according to a blood test. Once we are diagnosed and given hormone replacement, it should be, in a sensible world, until the patient feels well. Not adjusting in order to keep the TSH 'in range' instead of around 1 or lower. On Page 75 on top left-hand side on the following link states the results of trials they did.

    tpauk.com/images/docs/reduc...

  • It was my t3 that was high (and I had hyper symptoms like diarrhoea, bit ragey), but my meds were *not* adjusted before I began to feel hypo.

    My doc didn't want to make me unwell so suggested I reduce levo a tiny bit on alernating days, but again, I went v hypo (constipated, cold, tired etc) before it was changed.

    My best guess is high rt3, being on so much levo etc, but Idk what happened, I just got ill and never was well again. Have been on a million different doses of levo to no good end. 10 t3 helps keep a lot of symptoms at bay (oedema, constipation, hair loss) but I feel awful.

  • Could it be that levothyroxine doesn't agree with you at all?

    Would your doctor allow you to take T3 only on a trial basis or prescribe NDT.?

  • I was well once on the combo for about six months and it does keep me free from some symptoms.

    The one time I tried to stop my levo I got terrible anxiety and had to up my dose again but this time I haven't had that so far.

    Tried ThyroGold and went very hypo on it in only 4-6wks, lost loads of hair.

    It is so hard to me to distinguish hyper/hypo symptoms my worry would be that I'd never know where I was on t3 alone.

    I don't know of a doctor who would support it but then again I don't know of a doctor who would know how to support it so I'd do it myself if I felt confident I wouldn't hurt myself.

    Have also tried gf diet (no change in symptoms or ABs after a year), have briefly attempted on several occasions to keep carbs low (I keep reading how well some do on keto diet) but god, I felt so ill - catatonic - I don't know how I'd even get to ketosis, I can't last more than a day. Don't feel comfortable doing that w/o guidance, it feels like I'm doing myself an injury.

    I've cut back my activity to virtually nil. I make dinner every day (no starch course, wild or organic meat/fish and loads of organic veg), attempt to keep the house above a certain level of squalour, I'm in a book group, travel to Dorset every week to manage a very problematic building project (which I can't wait to be finished but tbh I feel no worse for it) and until recently I was in the US every 4-6mos to support my mum who has had a terrible time the last four years (much improved now so am on a reduced schedule now). I'm agoraphobic to varying degrees, have been since childhood. I do not work for which I am profoundly grateful. I wonder if my previous job in the voluntary sector (homelessness/mental health) is what did for my health. Supportive friends, partner, mother, no more crippling depression.

    I wish I had the energy to enjoy my life more now, it is so much better than it used to be!

  • According to Dr Peatfield, your basal temperature is a good indicator of thyroid function. So it's good that you're keeping an eye on it while adjusting your meds. However women's body's temperatures also fluctuate with the monthly cycle so if you're a lass, make sure you only measure your basal temperature during the first four days of your period.

    Interestingly, when I started taking T3 my resting heartrate was the first thing to improve but my basal body temperature took a lot longer to adjust. My resting heartrate increased from 58bpm (which is about 25 beats lower than when I was healthy, that's how bad my metabolism has been hit by both thyroid problems and Severe ME - and this low heartrate has no relation to fitness since I've spent 3 years predominantly bedridden) to around 66bpm or so within a week or so of taking T3.

    My basal temperature remained low originally while taking T3 but 6 weeks in its started to increase from 35.3 to 35.9 with no further increase in T3 dosage. Fingers crossed that'll continued to go up to my old "healthy" temperature of 36.8. In other words my physiological signs did the opposite to yours: heartrate changed first followed several weeks later by basal temp.

    I self medicate with T3 only so can't comment about whether you're under medicated because I've never taken levo. But once you get your levels of T3 and levo optimal for you, if you're like me, your heartrate and basal temperature will adjust on their own given enough time. Good luck with it :)

  • Thanks for that. It is always helpful to hear from others about their parallel experiences.

    I had never seen my temp rise significantly before when changing thyroid meds, but now in no doubt I was overmedicated, woke three hours after taking meds w my heart pounding, feeling very hot. I took a beta blocker at the time and have missed out my morning dose of meds. It has taken about four days for this to happen, same as last time I tried 20mcg. God I hate that feeling, like being taken ill in the night, waking in a sickly fug w heart racing.

    I may just stick w 15 and do a test, at least then I'll get a better idea of where that dose puts me. I'm tired of trying more t3, when it goes wrong I feel it sets me back and I have so little margin of health to play w.

    Every time I change my meds something seems to happen and instead of staying on the changed dose and doing a test in six weeks, I end up needing to tweak it and then have to postpone testing. It is annoying. Sorry for all the complaining, I feel disheartened by the setbacks.

    Sorry to hear you've been so unwell and I hope you continue to respond to your meds. :-)

You may also like...